Cardiac arrest in an older male patient treated with flecainide for atrial fibrillation
Flecainide is a class I antiarrhythmic used for supraventricular tachyarrhythmias with mild adverse reactions. We present a case report in a 78-year-old male that came to the emergency department with atrial fibrillation and was subsequently treated with flecainide. During the infusion, the patient went into cardiac arrest. Cardiopulmonary resuscitation was performed until the return of spontaneous circulation was achieved after 1 min and 40 seconds. Conclusion. Some trials, like The Cardiac Arrhythmia Suppression Trial (CAST), consider flecainide to be safe, but our case report, together with several other published reports brings attention to the use of flecainide in pharmacologic cardioversion of atrial fibrillation as a cause of cardiac arrest.
Keywords: Older man, atrial fibrillation, emergency department, cardiac arrest, flecainide